Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 271, NWS Omaha, NE

September 17, 2022Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 17, 2022, 7:01 PM CDT for Montgomery County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2022, 7:01 PM CDT (00:01 UTC)
Expired
Sep 17, 2022, 7:45 PM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 5:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.1
Supercell composite
12.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:07 PM CDT, 54 minutes earlier.

Area forecast discussion, Sep 17, 6:07 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
607 PM CDT Sat Sep 17 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 306 PM CDT Sat Sep 17 2022

The main forecast challenge is the chance of severe thunderstorms
in southeast Nebraska and western Iowa. Weak surface front/trough is
extending north from a surface low in north central Kansas to
northeast Nebraska. Models indicate that this surface low is
expected to move into southeast Nebraska this evening. This may
increase the boundary layer convergence northeast of the low. Air
mass is unstable with ML CAPES over 2000 J/Kg. 0-3 Km helicity
values off 200 to 300 indicates that some of the storms may be
Supercells with the primary threat large hail. But an isolated
tornado could occur. The time frame for the bulk of any severe
weather looks to be between 00Z to 04Z. Weak cold front also moves
southeast out of South Dakota and eventually stalls out across
northeast Nebraska.

On Sunday, isolated convection may occur near the weak front over
northeast Nebraska, By Monday and Tuesday, southerly flow and
upper ridging means a return to hot and dry conditions across the
mid Missouri River Valley. Record temperature records may be
broken on Monday and Tuesday as highs are forecast in the mid 90s
at Omaha and Lincoln. By Wednesday, an upper shortwave moving
southeast from Canada into the Plains will cause a cold front to
move through the area. This will give the area the next chance of
precipitation on Wednesday and Thursday.

Another upper low pressure system will move into the Northern
Plains on Friday with another chance of rain early Friday into
Saturday. Also associated with these weather systems are a break
from the hot temperatures with highs in the 60s and 70s Thursday
and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM CDT Sat Sep 17 2022

An unstable environment will create favorable conditions for TSRA
development within the next few hours over southeast NE with
focus for activity along a surface boundary. At this point,
believe greatest threat for strong/severe storms are at KOMA/KLNK
generally between 00Z-02Z this evening. VFR conditions thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Smith
AVIATION...DEE
Hazardous weather outlook, Sep 17, 5:54 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
554 PM CDT Sat Sep 17 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
554 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a chance for severe thunderstorm development this
evening along and southeast of a line from roughly Avoca in
southeast Iowa to Friend in southeast Nebraska. The primary
hazards are large hail up to golf ball size along with damaging
wind gusts. There is also a low chance for a tornado.

On Sunday afternoon, there is a chance of an isolated
thunderstorm across eastern Nebraska and southwest Iowa. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening over portions of
southeast Nebraska and southwest Iowa.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:33 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe, Richardson22 min
Sep 17, 8:15 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington45 min
Sep 17, 9:00 PM CDTSevere Thunderstorm WarningOAXJohnson30 min
Sep 17, 7:14 PM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby20 min
Sep 17, 7:17 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie43 min
Sep 17, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Page52 min
Sep 17, 7:25 PM CDTTornado WarningOAXMontgomery, Page50 min
Sep 17, 7:53 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie52 min
Sep 17, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie18 min
Sep 17, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPottawattamie45 min
Sep 17, 9:06 PM CDTSevere Thunderstorm WarningOAXMontgomery39 min
Sep 17, 9:21 PM CDTSevere Thunderstorm Warning Destructive damage threatOAXMontgomery, Pottawattamie54 min
Sep 17, 9:28 PM CDTSevere Thunderstorm WarningOAXPottawattamie32 min
Sep 17, 9:53 PM CDTAreal Flood AdvisoryOAXPottawattamie3 hr
Sep 17, 10:03 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery31 min
Sep 17, 10:11 PM CDTAreal Flood AdvisoryOAXMontgomery3 hr
Sep 17, 11:24 PM CDTSpecial Weather StatementOAXPottawattamie36 min
Sep 17, 11:55 PM CDTSpecial Weather StatementOAXPottawattamie35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.